Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 46, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 8, 2019, 8:50 PM CDT for Dickinson County, Kansas. It took effect at May 10, 2019, 9:00 AM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2019, 8:50 PM CDT (01:50 UTC)
- In effect from
- May 10, 2019, 9:00 AM CDT
- Expired
- May 10, 2019, 10:31 PM CDT
- In force
- 14 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Smoky Hill River near Abilene (ABIK1).
- Action stage
- 22 ft
- Minor stage
- 27 ft
- Moderate stage
- 30 ft
- Major stage
- 33 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 8, 6:27 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 8, 6:27 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Topeka KS 627 PM CDT Wed May 8 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 342 PM CDT Wed May 8 2019 As of 20Z Wednesday afternoon a deep midlevel trough was positioned across the central and southern Rockies with two shortwave troughs embedded with the cyclonic flow. The first of which is currently across west-central KS. At the surface, the stubborn front remains across the forecast area and at this hour stretches from the TX Panhandle -- to near Salina -- to near Fall City, NE. Scattered showers and thunderstorms have been ongoing for much of the day across western and southern KS. Lightning has been increasing over the past hour along the surface, which is indicative of surface- based convection developing. Short term solution suggest this trend should continue along the front into portions of central KS throughout the afternoon and evening hours. Latest SPC mesoanalysis depicts upwards of 500 J/kg of MLCAPE along the front. Lapse rates will continue to steepen with the advancing shortwave trough, which may yield upwards of 1000 MLCAPE across east-central KS by early evening. Sufficient deep-shear, on the order of 35-40 kts, resides across the forecast area which should yield organized updrafts capable of large hail and damaging winds. As the shortwave trough ejects to the northeast through the evening/overnight, the aforementioned surface front will progress southeast of the area, ending precipition from northwest to southeast early tonight. Numerous creeks and rivers across the forecast area remain in either minor to moderate flood stage, which has resulted in road closures, etc. Some uncertainty remains with regards to QPF amounts this afternoon into tonight. Overall instability is lower than previous nights, in-addition the southeast progression of the surface front will limit any duration of heavy rain to an hour or less, with an additional hour or two of light to moderate rain. As a result, anticipate lower QPF amounts tonight with generally less than 0.25 to 0.75" across the forecast area. Any prolonged period of thunderstorm activity could result in locally higher amounts. but this potential seems low and on a very localized basis. Given the ongoing flooding and saturated soils, all additional rainfall will likely be runoff and potentially result in additional flash- flooding and river rises. Strong CAA overnight will result in morning low temperatures in the upper 30s and lower 40s across the forecast area. Northwest winds of 10-15 MPH, gusting up to 25 MPH will contribute to wind chill values in the low to middle 30s Thursday morning. Transitioning into Thursday, the second shortwave trough across the Rockies will eject into the Plains. A few rain showers are possible with its passage, although any rain amounts will be very light -- on the order of a few hundredths. Continued CAA behind the cold front will limit temperatures to the 50s Thursday afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 342 PM CDT Wed May 8 2019 A cold night is anticipated Thursday night/Friday morning as surface ridging overspreads the area, decreasing cloud cover and winds. Low temperatures are expected to range from 36 to 41 and may allow for some patchy frost formation near dawn Friday morning. The best potential for frost formation looks to be across north-central KS. Temperatures will remain below normal for the remainder of the week into the weekend as the aforementioned surface ridge remains across the area. The next chance for precipitation looks to arrive Friday night into Saturday as a northern stream trough ejects across the northern Plains. A lack of moisture return should greatly limit rain amounts. The surface ridge is progged to progress eastward early next week, allowing for WAA to return to the Plains with highs returning to the 70s and 80s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 624 PM CDT Wed May 8 2019 MVFR ceilings spread southeastward this evening and persist through much of the period, possibly lifting Thursday afternoon. Showers and thunderstorms currently moving through the area will quickly push east by 06Z tonight, with drier weather for Thursday. Winds will switch to the N/NW tonight at 10 to 20 kts with higher gusts during the day on Thursday. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Thursday for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...Baerg LONG TERM...Baerg AVIATION...Skow
Hazardous weather outlook, May 8, 8:21 PM CDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 821 PM CDT Wed May 8 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-100130- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 821 PM CDT Wed May 8 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Periods of showers and thunderstorms are expected through the early overnight across eastern Kansas. Moderate rainfall is possible which could lead to localized flooding. Flooding of many rivers and creeks will continue tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. River flooding is expected to continue into the weekend, otherwise no widespread hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Special weather statement, May 8, 6:22 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
622 PM CDT Wed May 8 2019
KSZ035-037-090000-
Dickinson-Morris-
622 PM CDT Wed May 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND
WESTERN MORRIS COUNTIES UNTIL 700 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Herington, moving northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Herington, White City, Woodbine, Parkerville, Latimer and Burdick.
LAT...LON 3855 9693 3861 9693 3861 9706 3862 9709
3887 9690 3876 9659 3852 9687
TIME...MOT...LOC 2322Z 215DEG 18KT 3864 9692Special weather statement, May 8, 6:40 PM CDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Topeka KS 640 PM CDT Wed May 8 2019 KSZ036>038-054-090030- Wabaunsee-Geary-Lyon-Morris- 640 PM CDT Wed May 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...CENTRAL MORRIS...SOUTHWESTERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 730 PM CDT... At 637 PM CDT, Doppler radar and trained spotters were tracking a strong thunderstorm near Wilsey, moving northeast at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Several funnel clouds have already been reported with this storm and conditions remain favorable for additional funnels to form. These clouds normally lower a few hundred feet downward from the parent cloud, rotate or spin like a top, and last only a few minutes. Current conditions make it unlikely these funnel clouds will lower to the ground or do any damage. Persons should remain alert and move to a safe place if a funnel cloud approaches. Locations impacted include... Council Grove, Alta Vista, Dwight, Wilsey, Parkerville and Council Grove Lake. LAT...LON 3854 9661 3869 9682 3897 9652 3874 9618 TIME...MOT...LOC 2337Z 233DEG 23KT 3867 9667 Skow
Special weather statement, May 8, 7:12 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Topeka KS 712 PM CDT Wed May 8 2019 KSZ038-090045- Wabaunsee- 712 PM CDT Wed May 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE COUNTY UNTIL 745 PM CDT... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Alta Vista, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. Several funnel clouds have already been reported with this storm and conditions remain favorable for a brief funnel to form. These clouds normally lower a few hundred feet downward from the parent cloud, rotate or spin like a top, and last only a few minutes. Current conditions make it very unlikely these funnel clouds will lower to the ground or do any damage. Locations impacted include... Eskridge. LAT...LON 3880 9637 3895 9620 3884 9598 3875 9632 TIME...MOT...LOC 0011Z 233DEG 23KT 3879 9633 Skow
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:12 PM CDT | Special Weather Statement | TOP | Wabaunsee | 33 min |
| May 8, 7:42 PM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Jackson, Jefferson, Lyon, Morris and 4 more | 3 hr |
| May 8, 8:50 PM CDT | River Flood Warning | TOP | Pottawatomie | 29 hr |
| May 8, 8:50 PM CDT | River Flood Warning | TOP | Ottawa, Saline | 43 hr |
| May 8, 8:50 PM CDT | River Flood Warning | TOP | Ottawa | 18 hr |
| May 8, 11:09 PM CDT | River Flood Warning | TOP | Wabaunsee | 21 hr |
| May 9, 6:06 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 16 hr |
| May 9, 2:34 PM CDT | Frost Advisory | TOP | Cloud, Republic | 17 hr |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.